Post-op ortho patient caseRegister Today!
This is a discussion on Post-op ortho patient case in Nursing Student Assistance, part of Nursing Student ... A patient on my team was a fresh hip replacement post-op from the afternoon and it was now the...by glovedgoddess Apr 3, '12A patient on my team was a fresh hip replacement post-op from the afternoon and it was now the evening. He was running a bit of a low BP (80/50) He hadn't voided post-op yet and had >900ml in his bladder, we decided to catheterize him. Before catheterizing he stated that he was feeling "fainty", he was lying flat in bed at this time. I inserted that catheter which he was a bit anxious about and I coached him on deep breaths through the procedure. After insertion he was saying he still felt pretty fainty and he looked pale, shallow resps (denied SOB), was closing his eyes and his jaw was chattering quite severely (At first glance I thought he was seizuring b/c of his jaw jittering but he responded to my questions appropriately, so alert & conscious). I took his BP again and it was till low around 85/55. I gave a cool clothe for his forehead. His HOB was at only about 20 degrees but in hindsight I guess I should have lowered it all the way, but than again his resps were pretty shallow b/c he was feeling unwell. Dressing was dry & intact. This was one of those times that I wasn't sure how serious this behavior or S&S were. I'm still new to the orthopeadic/surg area and I wasn't sure if maybe these kind of episodes are sometimes seen with fresh post-ops (maybe after effects of anesthetic? hemodynamic status a bit irregular after being under the stress of surg?) Also some more info you may be wondering: he was receiving IV morphine q1h, which I knew may be contributing to the low BP as well...
This was around the time of shift change and the head nurse on the team was not overly concerned about the low BP or fainty feeling complaints. But I thought it seemed like a pretty abnormal episode, anyway it's still bugging me so I'm asking you nurses too!
What do you think was causing the intense jaw chattering? Do you think this what they call a vaso-vagal type of episode? If this was your patient what would have done differently or what would be your first thoughts/interventions?
Thanks for your input!! I learn a lot by others thoughts and suggestions, helps me to think reflect on my actions for the future.
-uncertain nursing student.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=693148©2013 allnurses.com INC. All Rights Reserved.
- 667 Views
- Apr 3, '12 by Esme12there are many things that go into the decision making process. how old is the patient. what comorbidities exist. what are the baseline pre-op vitals. what was the ebl in the or.
i am a little concerned about the b/p being low as, for me, the patient is showing symptoms of hypotension (low blood pressure (hypotension): symptoms - mayoclinic.com) from possible hypovolemia (low circulating blood volume) mixed with the vasodilation caused by the morphine. the shivering then would be caused by the bodies attempt to maintain adequate b/p by shivering causing vasoconstriction and skeletal muscle activation.....in a fight flight auto-regulation mechanism. true post op shivering that is caused by anesthesia is in the immediate emergence(recovery) phase from anesthesia.
now the patient may have just been having a fight flight response because you just inserted a tube into the most sensitive part of the anatomy on the male body, causing that response and intense fear and catecholamine release causing the shivering, shallow breathing. http://learn.genetics.utah.edu/conte...ay-by-play.pdf as well as vagal response, fear response from the insertion of the foley, draining of a liter of urine from the bladder or having a full bladder and vagal from pain alone.
what are the treatment options for post-operative shivering?
drug information group
if the patient is a normal healthy male aged 20-40, i would have been concerned about the low b/p and my concern would have been hypovolemia. he did have almost a liter of urine in his badder, so true hypovolemia was an unlikely cause. the shivering is very real, however, i would make sure the patient is pain free, give warm blankets, reassure the patient they are fine and remind them that narcotics can cause dizziness. i would monitor the patient closely for u/o and vitals to be sure they are not in need of volume.
- Apr 3, '12 by GrnTeafresh postop shivering is almost always because of hypothermia. imagine lying with a good bit of your fresh meat exposed to an air-conditioned room for an hour or two, having absorbed a few liters of room-temp (cold room temp) fluids and having had your exposed fresh meat irrigated with room temperature (cold) fluids. you are inhaling room-temperature (cold) gases. you were npo with no caloric intake to speak of for hours before all this cold stress. you are going to be cold. because your body was normothermic when it went to sleep and woke up to hypothermia, it's going to try hard to get warm, and will shiver as soon as it is allowed to, i.e., when the anesthetics wear off enough. there are also some anesthesia agents that promote shivering, but that's not it for this man, i'll bet. didn't anyone take his temp?
hypothermia can make you hypotensive because your regulatory system isn't designed to work so well when it's cold. he may not be able to generate a better reponse if his contractility is low and his vascular constriction isn't working effectively. hypothermia also drives the circulation centrally, away from the periphery, so you get hypovolemia from elevated urine output easily.
vasovagal causes a low heart rate, and that makes people feel faint; i don't see pulse rate mentioned here. also, a cool cloth to the face will make him colder.
next time you know you're getting a fresh postop, toss some blankets in the warmer, make some warm packs to put around the hands and feet. have a good thermometer ready to take the temp, and if it reads a lot lower than you thought, believe it. note all the constellation of vital signs.flip through the chart and take a quick look at the anesthesia record and the pacu record--they will tell you temp, iv fluids given, and anything else that happened during anesthesia. if you don't have a protocol to warm iv fluids for hypothermic patients, see if you can get anesthesia to help you write one. watch for hypovolemia-- bp& p, u/o.
- Apr 3, '12 by VivaLasViejasSame thing happened to my 65-year-old sister the night after her total hip replacement surgery. She had about 800 mL post-void residual and had to have a Foley reinserted; yet she was hypovolemic with a B/P of 80/40, cold, shivery, and VERY disoriented. She had to have a unit of blood transfused, which perked her up a little.
However, this is not at all unusual for post-op THRs; in fact, when I worked Med/Surg this happened quite frequently and we did a lot of transfusions. The total knee patients had it a little easier, as they routinely had the cell-saver apparatus attached when they came up to the floor from PACU and we would reinfuse the collected blood. They seldom had the issues with hemodynamic instability the hip patients did, but then, the hip patients generally had somewhat less pain and stiffness than the knee patients and no CPM to hassle with.